Ice Storm, Shelby
- When
- January 25, 12:00 PM CST to 9:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
A strong winter storm moved out of Southern Plains and into the Ohio River Valley. This system brought significant icing to the southeastern portions of Central Illinois on January 25th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong winter storm moved out of Southern Plains and into the Ohio River Valley. This system brought significant icing to the southeastern portions of Central Illinois on January 25th. Also, significant sleet accumulation was reported in numerous locations along and south of Interstate 70. Effingham County reported an inch of sleet as well as over a quarter inch of ice accumulation. There were numerous reports of power outages, downed tree limbs and traffic accidents in all of these counties. There were no reports of serious injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 25, 3:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 330 AM CST SUN JAN 25 2004 .DISCUSSION... SHORT TERM...TODAY THROUGH TUESDAY... COMPLEX STORM SYSTEM OVER THE SOUTHERN PLAINS IS MOVING NORTHEAST INTO THE MISSISSIPPI VALLEY THIS MORNING. LEAD SHORTWAVE NOW COMING INTO SOUTHERN MISSOURI WITH AREAS OF SLEET AND FREEZING RAIN MOVING NORTH INTO SOUTHERN ILLINOIS. MESSAGE FROM WFO PADUCAH INDICATES GLAZING STARTING IN THEIR AREA. THIS ACTIVITY WILL OVERSPREAD THE AREA LATER THIS MORNING. START TIMES WILL BE TRICKY SINCE THERE WILL BE SOME LOW LEVEL DRY AIR TO OVERCOME BEFORE THE PRECIPITATION STARTS HITTING THE SURFACE. PRECIPITATION WILL LIKELY HOLD OFF ALONG THE I-72 CORRIDOR UNTIL LATE MORNING...AND UNTIL THE AFTERNOON IN NORTHERN ZONES. LOOKS LIKE MAIN PRECIP TYPE WILL BE FREEZING RAIN IN THE SOUTHEAST WITH SIGNIFICANT GLAZING STILL POSSIBLE...SNOW AND SLEET BECOMING FREEZING RAIN AND SLEET OVER CENTRAL AREAS...AND MAINLY SNOW AND SLEET OVER THE NORTH. FORECAST QPF AMOUNTS HAVE COME DOWN A LITTLE FROM PREVIOUS RUNS...AND NORTHERN AREAS MAY HAVE A HARD TIMING ACCUMULATING ENOUGH SNOW TO MEET ADVISORY CRITERIA. WILL GO WITH 2 TO 4 INCHES IN THE NORTH AND 1 TO 2 INCHES IN CENTRAL AREAS WITH SLEET AND FREEZING RAIN MIXED IN. NO CHANGES TO HEADLINES ANTICIPATED. PRECIPITATION WILL BE TAPING OFF LATER TONIGHT AS THE INITIAL WAVE MOVES NORTHEAST...WITH LINGERING LIGHT PRECIPITATION EVENTUALLY BECOMING ALL FROZEN OVER ALL BUT THE EXTREME EAST AND SOUTHEAST. WILL CONTINUE WITH CHANCE POPS FOR LIGHT SNOW ON MONDAY...WITH LIGHT MIXED PRECIP IN THE EAST...WHERE FORECAST SOUNDINGS STILL INDICATE SOME WARM AIR IN THE LOW LEVELS. BIGGEST FORECAST CHANGES IN THIS TIME PERIOD WILL BE MONDAY NIGHT... WITH MODELS DIGGING THE NEXT WAVE AND SLOWING IT DOWN A LOT MORE THAN PREVIOUS RUNS. THE GFS HAS THE MOST DRASTIC CHANGES...AS IT BRINGS A STRONG VORT MAX NORTHEAST ACROSS THA AREA AND PRODUCES AROUND 5 INCHES OF SNOW OVER CENTRAL ILLINOIS. THE ETA IS NOT THIS THIS STRONG...BUT IT TOO IS TRENDING TOWARD A SLOWER AND STRONGER SOLUTION. WILL BUMP UP POPS INTO THE LIKELY CATEGORY MONDAY NIGHT... HOWEVER WILL HOLD OFF ON MENTIONING SNOW AMOUNTS FOR NOW. HEADLINES MAY BE REQUIRED IF THIS SCENERIO HOLDS UP. ANY SNOW SHOULD TAPER TO FLURRIES ON TUESDAY. LONG TERM...WEDNESDAY THROUGH SATURDAY... WITH THE MAIN UPPER PATTERN REMAINING FAIRLY FLAT...NO BIG SURGES OF ARCTIC AIR ARE EXPECTED THROUGH THE END OF THE WEEK. THE LONGER RANGE GFS HAS BEEN MAKING SOME FAIRLY DRASTIC CHANGES IN ITS SOLUTIONS FOR THE END OF THE WEEK...BUT WILL KEEP THE EXTENDED PORTION OF THE FORECAST PRETTY MUCH THE SAME UNTIL MORE CONSISTENCY IS SHOWN. ANOTHER WEAK WAVE STILL LOOKS LIKE IT WILL COME THROUGH IN THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIMEFRAME. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...ICE STORM WARNING SOUTH OF I-70. WINTER STORM WARNING FOR AREAS BETWEEN I-72 AND I-70. WINTER WEATHER ADVISORY NORTH OF A CASS COUNTY TO LOGAN TO MCLEAN COUNTY LINE. SNOW ADVISORY NORTH OF A FULTON TO WOODFORD COUNTY LINE. ALL HEADLINES ARE FOR TODAY AND THIS EVENING. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1056 AM CST SUN JAN 25 2004 ILZ027>031-036>038-040>042-047-048-261200- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-SCHUYLER- STARK-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA... LINCOLN AND PEORIA 1056 AM CST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN AREA OF LOW PRESSURE WILL SLOWLY LIFT OUT OF THE SOUTHERN PLAINS TODAY...MOVING INTO THE OHIO VALLEY BY EARLY MONDAY. SNOW WILL DEVELOP ACROSS THE REGION AROUND MIDDAY TODAY AND PERSIST INTO THE NIGHT BEFORE GRADUALLY TAPERING OFF. SEVERAL INCHES OF SNOW ARE POSSIBLE BEFORE THE SNOW TAPERS OFF. THE SNOW WILL ALSO MIX WITH SLEET AT TIMES. REMAIN ALERT FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER DISTURBANCE WILL MOVE INTO THE REGION BY MONDAY NIGHT...BRINGING AN INCREASED CHANCE OF SNOW TO THE REGION ONCE AGAIN. ADDITIONAL ACCUMULATION IS POSSIBLE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. ILZ043>046-049>057-061>063-261200- CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR- MACON-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION- INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR... JACKSONVILLE...MATTOON...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1056 AM CST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN AREA OF LOW PRESSURE WILL SLOWLY LIFT OUT OF THE SOUTHERN PLAINS TODAY...MOVING INTO THE OHIO VALLEY BY EARLY MONDAY. A PERIOD OF SNOW AND SLEET IS EXPECTED TODAY BEFORE THE PRECIPITATION CHANGES TO FREEZING RAIN. THE FREEZING RAIN WILL PERSIST INTO THE NIGHT BEFORE GRADUALLY TAPERING OFF. MINOR ACCUMUULATIONS OF SNOW AND ICE WILL MAKE TRAVEL HAZARDOUS ACROSS THE REGION. REMAIN ALERT FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER DISTURBANCE WILL MOVE INTO THE REGION BY MONDAY NIGHT... BRINGING A CHANCE OF SNOW TO THE REGION. SOME ACCUMULATION IS POSSIBLE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. ILZ066>068-071>073-261200- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1056 AM CST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN AREA OF LOW PRESSURE WILL SLOWLY LIFT OUT OF THE SOUTHERN PLAINS TODAY...MOVING INTO THE OHIO VALLEY BY EARLY MONDAY. PERIODS OF FREEZING RAIN ARE EXPECTED ACROSS THE REGION INTO TONIGHT. THE FREEZING RAIN WILL MIX WITH SLEET AND SNOW AT TIMES THROUGH EARLY AFTERNOON. SIGNIFICANT ICE ACCUMULATION IS EXPECTED. THE ACCUMULATIONS OF ICE WILL MAKE TRAVEL HAZARDOUS ACROSS THE REGION. REMAIN ALERT FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER DISTURBANCE WILL MOVE INTO THE REGION BY MONDAY NIGHT... BRINGING A CHANCE OF SNOW TO THE REGION. SOME ACCUMULATION IS POSSIBLE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
The national radar mosaic for the moment the first event began.
9 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382165, 5382166, 5382167, 5382168, 5382169, 5382170, 5382171, 5382172, 5382173.